Long Island Jewish Hospital, USA
Posters & Accepted Abstracts: J Nephrol Ther
Introduction: Suicidal behavior is a common psychiatric emergency and is frequently associated with history of prior suicide attempts and underlying psychiatric disorders. We report a case of a patient with no prior psychiatric history who attempted to commit suicide in the setting of theophylline overdose. Case Summary: A 71 year old morbidly obese female with past medical history of diabetes mellitus, hypertension and obstructive sleep apnea was brought to our hospital for attempted suicide by cutting her wrist with pair of scissors. She did not have any reported history of psychiatric disorder. Patient developed generalized tonic clonic seizures and atrial fibrillation with rapid ventricular response. She was recently started on oral sustained release theophylline by her pulmonologist to improve respiratory drive for obstructive sleep apnea. Her serum theophylline level on presentation was 37.1 mcg/ml (therapeutic range, 10-20 mcg/ml). Patient was diagnosed to have acute psychosis and suicidal ideation due to theophylline toxicity. Conclusion: Neuropsychiatric manifestations related to theophylline toxicity are well described in literature. We report a case of theophylline toxicity manifesting as suicidal ideation in a patient with no prior psychiatric illness.